Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Diagnosed with Bipolar and prescribed lithium. Will lithium be beneficial or cause problems if I am not bipolar?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4151 Questions
On Monday I went to a family doctor and he said he believes I am Bipolar and wrote me a script for Lithium (300mg 2x/day). The next day I went to my therapist and she said no way am I bipolar. She says i have some OCD tendencies with severe anxiety which results in a crash into depression every 3 years (it cycles). I can no longer keep paying to see the therapist but I realize I need something to help me although I am very leery of psych meds. My question is - could the Lithium be beneficial in helping pull me out of this deep depression I am in or could it cause major problems if I am not truly Bipolar?

I have been on SSRIs in the past - Lexapro made me manic, Zoloft gave me horrible Akasthisia, Paxil gave me heavy weight gain, severe flattening of mood and they all caused the normal issues. I was recently on xanax for 5 years (1mg/day) and completed a 1 year long taper off 2 months ago which is not helping the issue.
Posted Tue, 29 Oct 2013 in Mental Health
Answered by Dr. Seikhoo Bishnoi 1 hour later
Brief Answer:

Detailed Answer:
Welcome to XXXXXXX

Your family doctor says that you have Bipolar while therapist says its not bipolar but severe anxiety arising out of Bipolar tendencies. You have been advised to take Lithium carbonate 300 mg twice a day. You have taken SSRI in past and escitalopram cause mania, paroxetine resulted in weight gain. Amisulpiride caused akathesia.

Now coming to your question-

- Yes Lithium can result in improvement in depression. It is a nice mood stabilizer and it cause significant improvement in resistant and bipolar depression. Even if you are not having Bipolar, it will not cause side effects as long as mood symptoms are considered.

You have developed mania while on SSRIs and had multiple episodes of depression in past so most likely it is bipolar but I will need more elaborate description of symptoms to ascertain exact diagnosis.

Hope this helps you, if you have more queries you can ask again.

Above answer was peer-reviewed by
Follow-up: Diagnosed with Bipolar and prescribed lithium. Will lithium be beneficial or cause problems if I am not bipolar? 14 minutes later
ok. I realize you. cannot prescribe like this but it sounds as though lithium may be beneficial but not harmful. although my therapist disagrees my girlfriend says I do have sort of manic highs where I am impossible to keep up with and my energy is abnormal. this happens during my three good years. then I crash during the bad times. repetive negative thoughts, worrying, depersonalization derealization etc.

based on how I feel tonight I need to start something and maybe lithium is the right choice. or a start. I am just terrified of it making things worse like when lexapro made me manic after only one pill and I was yelling at people and stayed up for three days with too much energy.
Answered by Dr. Seikhoo Bishnoi 14 minutes later
Brief Answer:
Hello again

Detailed Answer:
Lithium is very useful in bipolar disorder for control of mood symptoms. You had experienced manic highs and you cant control your energy. You develop symptoms like negative thoughts, worrying, depersonalization, derealization etc. These symptoms are mainly the negative symptoms of depression only. Excess energy may occur due to mania.

Lexapro can result in aggravation of manic symptoms but this dont occur after single dose only. The drug can cause restlessness, akathesia like symptoms in first dose. Most likely the symptoms of mania you have experienced with single dose were due to this restlessness only and they were not of mania. But if a patient is in mania and he is given escitalopram which result in restlessness then it may aggravate the symptoms of mania.

Just to reassure you, there is no harm in taking the Lithium. If taken under proper guidance and with proper prescription then it result in improvement.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor